Patient Comments: Myxedema Coma - Causes and Triggers

Question:

What was the cause or trigger of a myxedema coma in someone you know? Submit Your Comment

Comment from: halfadime7, 55-64 Female (Patient) Published: June 19

Following gastric bypass surgery in 2006 my surgeon advised me to stop all medications including my Synthroid, period. I followed his orders. Two weeks later I was readmitted with a pulmonary embolism and an infected inter-abdominal abscess. In hospital I developed all signs of myxedema coma which were completely overlooked by all hospital staff and the surgeon. They told me I was delusional. After discharge my sister, a nurse, suggested that I was showing signs of myxedema. After contacting my endocrinologist I was immediately ordered a high dose of Synthroid. That turned my life around. Sorry to see that this has probably happened to other people under similar circumstances. Make sure you take your Synthroid as ordered.

Comment from: Sherborn, 55-64 Female (Patient) Published: September 27

My myxedema was brought on by non-diagnosed hypothyroidism. I had every symptom except hair loss, yet the doctor missed it. I was so out of it, I didn't know that I was gaining more than a pound a day, my legs felt like I had shin splints, I couldn't lift my arms over my head, and I had to work to breathe. It would have been so easy to just let go and stop breathing. I had total cookie dough skin and moon face, and didn't even know it. By the time I made it to the emergency room, my veins where collapsing, and my thyroid levels were the highest they had ever seen in anyone still alive. I was oblivious. I remember being told that I would have been dead within 48 hours if I hadn't gotten help.

Comment from: shaji, 25-34 Male (Caregiver) Published: May 22

The myxedema coma was a postoperative case of hypothyroidism.

FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Subscribe to MedicineNet's Women's Health Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.